Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 109, NWS Goodland, KS

May 26, 2016Greeley County, Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 26, 2016, 6:31 PM MDT for Greeley County, Wallace County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2016, 6:31 PM MDT (00:31 UTC)
Expired
May 26, 2016, 7:15 PM MDT
In force
44 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Greeley County, KS, Wallace County, KS

What was reported inside it

TimeReportWhereRemark
May 26, 6:35 PM MDTTSTM WND GST 774 W Wallace, KSMESONET STATION 4 W WALLACE /K5WLC/

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 12:53 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

539 
WUUS53 KGLD 270031
SVRGLD
KSC071-199-270115-
/O.NEW.KGLD.SV.W.0109.160527T0031Z-160527T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
ISSUED BY NATIONAL WEATHER SERVICE PUEBLO CO
631 PM MDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALLACE COUNTY IN WEST CENTRAL KANSAS...
  GREELEY COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 715 PM MDT

* AT 631 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 14 MILES NORTH OF WESKAN TO 10 MILES SOUTHEAST OF
  TOWNER...MOVING EAST AT 35 MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  SHARON SPRINGS...TRIBUNE...WESKAN...HORACE AND WALLACE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR WEST CENTRAL
KANSAS.

LAT...LON 3827 10205 3913 10203 3913 10149 3871 10150
      3871 10159 3827 10158
TIME...MOT...LOC 0031Z 251DEG 31KT 3906 10196 3836 10194 

HAIL...<.75IN
WIND...70MPH
 
$$

KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 5:27 PM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 26, 5:27 PM MDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
527 PM MDT THU MAY 26 2016

.SHORT TERM...(This evening through Friday)
Issued at 148 PM MDT Thu May 26 2016

Across the Tri State region this afternoon...a mix of psunny to
msunny skies as the region lies west of a warm front currently over
the central portion of Kansas. Temps are ranging in the lower to mid
70s w/ dewpts ranging from the 45f to 50f west to the lower to mid
60s east due to the proximity to a warm front. To our west...a slow
moving upper low over the 4-corners region of the country will make
its way towards the Tri State region overnight.

Do expect areal coverage of trw to increase as the afternoon/evening
hours progress...which will be in tandem to the approach of the
upper low to our southwest. Strong shear...current sb cape values
approaching 1500-3000 j/kg especially in locales closest to the warm
front...could produce severe storms with tornadoes. The area could
also see 1-2" hail...winds 60-70mph or higher with any storms.
Training of thunderstorms could also bring heavy rainfall and
potential flooding to some areas.

The combination of these these factors has put the area into mainly
an enhanced to moderate risk for severe wx...which has resulted in a
tornado watch for the cwa until 01z-03z.

Going into Friday with the upper low will begin to move over the
cwa...model dynamics for severe wx will shift east of the
cwa...but do expect trw/rw thru the day due to the slow mvmnt of
the system.

For temps...overnight lows tonight and daytime highs Friday will be
highly dependent on areal coverage of clouds/precip over the area.
Looking for lows to range in the lower to mid 50s and highs Friday
to range from the mid 60s west to the mid 70s east.

.LONG TERM...(Friday night through Thursday)
Issued at 110 PM MDT Thu May 26 2016

Upper low will be moving over the area Friday night which result
in widespread showers and thunderstorms through the evening hours
then gradually pulling out to the northeast after midnight. Some
light precipitation may linger in the far northeast counties
around McCook through Saturday morning before ending. There will
be a limited severe threat early Friday evening but as the surface
cold front sweeps through the severe threat will end relatively
early Friday night.

Storms on Saturday afternoon will be isolated and tied to surface
heating in the higher terrain of eastern Colorado/Palmer Divide.
Upper forcing will be quite weak with only a hint of a shortwave
trough in the zonal flow. Surface instability will also be weak so
do not think there will be much of a severe threat. An increase in
activity is expected on Sunday as the upper flow becomes southwest
with a weak embedded shortwave trough. Moderate instability is
forecast but deep layer shear of only 20-30kts will probably
keep any severe threat on the low end.

The unsettled pattern continues into early next week with a cut
off low over the northern plains resulting in general troughiness
across the central plains. However by the middle of the week that
system will lift into central Canada with shortwave ridging trying
to build over the central Rockies and adjacent plains. As a result
expect precipitation chances to decrease and temperatures increase
during that time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 449 PM MDT Thu May 26 2016

VFR to MVFR conditions are expected with widespread thunderstorms
producing strong gusty winds and possibly hail through about 07Z.
Conditions will transition to IFR between 06Z-08Z with isolated to
scattered showers continuing through the remainder of the TAF
period. expect conditions to transition back up through MVFR
between 17Z-20Z and VFR conditions after 22Z.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...024
AVIATION...LOCKHART
Hazardous weather outlook, May 26, 10:31 AM MDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT THU MAY 26 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1031 AM MDT THU MAY 26 2016 /1131 AM CDT THU MAY 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND INTENSITY
BY THIS AFTERNOON...AND CONTINUE INTO THE OVERNIGHT HOURS. ACROSS
MOST OF THE AREA...SOME OF THESE STORMS COULD BECOME SEVERE.
LOCALLY HEAVY RAINFALL...DAMAGING WINDS...HAIL GREATER THAN 2
INCHES IN DIAMETER AND STRONG TORNADOES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE
PERIOD. EVEN THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...
A FEW STORMS COULD BECOME SEVERE FROM FRIDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, May 26, 5:49 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
549 PM MDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             14 NNW HORACE           38.67N 101.85W
05/26/2016  E1.50 INCH       GREELEY            KS   TRAINED SPOTTER

&&

TLYNCH
Local storm report, May 26, 5:51 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     FUNNEL CLOUD     10 S WHEELER            39.62N 101.70W
05/26/2016                   CHEYENNE           KS   TRAINED SPOTTER

&&

TLYNCH
Local storm report, May 26, 5:52 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
552 PM MDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             14 NNW HORACE           38.67N 101.85W
05/26/2016  E1.50 INCH       GREELEY            KS   TRAINED SPOTTER

&&

TLYNCH
Local storm report, May 26, 6:12 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
612 PM MDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TORNADO          2 W BURLINGTON          39.31N 102.31W
05/26/2016                   KIT CARSON         CO   PUBLIC

&&

TLYNCH
Local storm report, May 26, 6:15 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND GST     1 S BURLINGTON          39.29N 102.27W
05/26/2016  M74 MPH          KIT CARSON         CO   ASOS

&&

TLYNCH
Local storm report, May 26, 6:17 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             3 W LEOTI               38.48N 101.41W
05/26/2016  M1.75 INCH       WICHITA            KS   PUBLIC

&&

TLYNCH

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:08 PM MDTTornado WarningGLDLogan, Wichita37 min
May 26, 6:13 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace32 min
May 26, 6:13 PM MDTTornado WarningGLDCheyenne47 min
May 26, 6:23 PM MDTSevere Thunderstorm WarningGLDSherman52 min
May 26, 6:37 PM MDTTornado WarningGLDRawlins53 min
May 26, 6:41 PM MDTTornado WarningGLDRawlins34 min
May 26, 6:54 PM MDTSevere Thunderstorm WarningGLDLogan, Thomas51 min
May 26, 6:59 PM MDTSevere Thunderstorm WarningGLDWichita46 min
May 26, 7:03 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins42 min
May 26, 7:08 PM MDTSevere Thunderstorm WarningGLDGove, Sheridan52 min
May 26, 7:09 PM MDTSevere Thunderstorm WarningGLDSherman51 min
May 26, 7:39 PM MDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton51 min
May 26, 7:41 PM MDTTornado WarningGLDRawlins34 min
May 26, 7:45 PM MDTHigh Wind WarningGLDLogan, Sherman, Thomas, Wallace73 min
May 26, 7:48 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins27 min
May 26, 7:53 PM MDTSevere Thunderstorm WarningGLDGove, Sheridan52 min
May 26, 8:02 PM MDTTornado WarningGLDDecatur, Rawlins43 min
May 26, 8:05 PM MDTFlash Flood WarningGLDCheyenne, Rawlins3 hr
May 26, 8:27 PM MDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton48 min
May 26, 9:30 PM MDTSpecial Weather StatementGLDCheyenne, Decatur, Graham, Norton, Rawlins, Sheridan and 2 more45 min
May 26, 10:57 PM MDTAreal Flood WarningGLDCheyenne, Rawlins12 hr
May 27, 2:26 PM MDTSpecial Weather StatementGLDGreeley34 min
May 27, 2:47 PM MDTTornado WarningGLDGreeley43 min
May 27, 3:06 PM MDTTornado WarningGLDGreeley, Wichita24 min
May 27, 3:21 PM MDTTornado Warning Tornado observedGLDGreeley24 min
May 27, 3:26 PM MDTTornado WarningGLDGreeley, Wichita34 min
May 27, 3:43 PM MDTTornado WarningGLDGreeley32 min
May 27, 3:57 PM MDTTornado WarningGLDGreeley, Wichita33 min
May 27, 4:15 PM MDTTornado WarningGLDGreeley15 min
May 27, 4:26 PM MDTTornado WarningGLDWichita34 min
May 27, 4:30 PM MDTSpecial Weather StatementGLDGreeley15 min
May 27, 4:33 PM MDTSpecial Weather StatementGLDCheyenne27 min
May 27, 4:47 PM MDTFlash Flood WarningGLDGreeley3 hr
May 27, 4:47 PM MDTTornado WarningGLDWichita28 min
May 27, 4:51 PM MDTSevere Thunderstorm WarningGLDWichita15 min
May 27, 4:55 PM MDTSpecial Weather StatementGLDGreeley35 min
May 27, 5:04 PM MDTSpecial Weather StatementGLDCheyenne26 min
May 27, 5:10 PM MDTSpecial Weather StatementGLDWichita20 min
May 27, 5:12 PM MDTSpecial Weather StatementGLDWallace33 min
May 27, 5:15 PM MDTSpecial Weather StatementGLDCheyenne15 min
May 27, 5:22 PM MDTSpecial Weather StatementGLDLogan23 min
May 27, 5:32 PM MDTSpecial Weather StatementGLDCheyenne28 min
May 27, 5:50 PM MDTSpecial Weather StatementGLDWallace10 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.